Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 23, 2022, 5:01 AM CDT for 4 counties in Nebraska; Fremont County, Mills County, Pottawattamie County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2022, 5:01 AM CDT (10:01 UTC)
- Expired
- Apr 23, 2022, 5:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fremont County, IA, Mills County, IA, Pottawattamie County, IA, Cass County, NE, Douglas County, NE, Sarpy County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 43 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:10 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 23, 3:10 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
310 AM CDT Sat Apr 23 2022
.DISCUSSION...
Issued at 310 AM CDT Sat Apr 23 2022
There are several forecast concerns in the short term - today
into tonight. These concerns include possible severe storms today,
strong winds today into tonight and extreme fire danger for at
least parts of the area this afternoon and early evening.
Yesterday was windy with highs in our forecast area ranging from
81 at Harlan to 90 at Norfolk. Today we do not expect to be quite
as warm, but should reach the mid 70s to lower 80s.
Water vapor satellite imagery early this morning showed a cold low
back over the WY/CO border area and diffluent flow across much of
KS/NE/SD. 12 hour height falls at 500 mb last evening were over
100 meters in CO. This is quite a system, and has support from
winds of 100 knots or more at 300 mb from nrn CA into AZ and NM.
Models indicate that the 500 mb height fall center should track
up into northeast SD by this evening, with the low strengthening
as it does so. Surface low should continue to track northeast
across SD today, then to northern MN by Sunday morning. Winds in
our area should be sustained mostly 25 to 35 mph with gusts to
around 55 mph possible. Can not totally rule out some gusts of
60 mph or more but think for now that they would be very spotty.
We will monitor in case we need to go with a high wind warning.
Expanded the wind advisory for all of the area earlier, and kept
that until 7 pm. An extension in time could be needed, with
chances of that highest in northeast NE. With the strong winds and
decreasing RH behind the cold front/dry line today, converted the
fire weather watch to a Red Flag Warning and expanded it a bit.
Strongest convection has been to our west so overnight through
3 am cdt, but we will probably at least some isolated to
scattered storms through the morning. These could approach severe
limits, but the higher chance of organized severe storms seems to
be this afternoon. That would be along and ahead of the cold
front that will be pushing through the area. These will develop in
an area with ML CAPE values of 1000 to 1500 J/kg and 1-6 km bulk
shear of 40 to 60 knots. Could see storms develop as early as 1 pm
but more likely closer to 3 pm. Storms should exit the area to
the southeast by mid evening, and possibly even before 7 pm. Then
it looks mainly dry the rest of the night.
Have some concern that our far northern counties could see some
rain or snow shower Sunday into Sunday evening, but did not
include that for now with the general model consensus keeping
measurable precipitation north of our area. Highs will be cooler
on Sunday, 50s north and 60s south.
Sunday night through Wednesday looks dry with warming trend. A mid
level ridge will build across the northern and central Plains
during the period. Look for highs in the 50s to lower 60s Monday,
mostly 60s Tuesday, then mostly 70s Wednesday.
Model agreement drops off later in the week, with some low chances
for precipitation. Highest chances seem to be Wednesday night into
Thursday. Highs both Thursday are likely to reach the 70s or lower
80s then look for highs to cool and only reach the 60s Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1124 PM CDT Fri Apr 22 2022
Strong south winds will persist through the forecast period with
LLWS continuing into Saturday morning. MVFR ceilings could move
back in early Saturday morning, with the best chance for coverage
over KOMA. Latest model data indicate that shower and thunderstorm
chances remain very spotty into Saturday morning. The best chance
appears to be in KOFK, between 09-12Z. A few showers or rumbles of
thunder aren't out of the question for KLNK and KOMA, however
confidence in timing and whether or not any precipitation will
hold together remains low at this time.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 PM CDT this evening for NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for NEZ011-012-015>018-030>034-042>045-050-051-065-
066-078-088-089.
IA...Wind Advisory until 7 PM CDT this evening for IAZ043-055-056-069-
079-080-090-091.
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for IAZ043.
&&
DISCUSSION...Miller
AVIATION...KGHazardous weather outlook, Apr 23, 4:57 AM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 457 AM CDT Sat Apr 23 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-240000- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 457 AM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Strong south winds with gusts up to 55 mph are expected to continue for the area much of today. As a result, a Wind Advisory remains in effect. Isolated gusts of higher than 55 mph will be possible. The strong winds could cause some power outages and create areas of blowing dust that could reduce visibility. The winds in combination with decreasing relative humidity will push the fire danger into the very high or extreme category this afternoon and evening, mostly along west of a line from about Onawa to Fremont and Beatrice, where a Red Flag Warning has been issued. There is a chance that a severe storm or two could affect the area this morning or early afternoon. The main hazard would be damaging winds, but isolated hail is possible. Severe storm chances seem higher from about 2 pm to 7 pm. There is a risk of severe storms, mostly east of a line from around Logan Iowa to Plattsmouth and Tecumseh. Strong wind gusts should be the main hazard, though spotty hail could occur. There is also a small chance for a brief tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely, but any severe weather reports that you can pass along will be appreciated.
In the hours before
Local storm report, Apr 23, 3:06 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM NON-TSTM WND GST 4 SSW NORFOLK 41.98N 97.43W
04/23/2022 E59 MPH MADISON NE ASOS
PEAK WING REPORTED FROM THE KOFK ASOS
STATION OF 51 KTS AT 0708Z.
&&
DMPLocal storm report, Apr 23, 3:08 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
308 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM NON-TSTM WND GST 4 SSW NORFOLK 41.98N 97.43W
04/23/2022 M59 MPH MADISON NE ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 4 SSW NORFOLK (WAS LISTED AS ESTIMATED,
CORRECTED TO MEASURED). PEAK WING REPORTED
FROM THE KOFK ASOS STATION OF 51 KTS AT
0708Z.
&&
DMPThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 2:23 AM CDT | Red Flag Warning | OAX | Antelope, Boone, Burt, Butler, Cedar, Colfax and 16 more | 18 hr |
| Apr 23, 5:12 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 33 min |
| Apr 23, 10:19 AM CDT | High Wind Warning | OAX | Antelope, Boone, Burt, Butler, Cass, Cedar and 16 more | 9 hr |
| Apr 23, 5:27 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 33 min |
| Apr 23, 5:33 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 27 min |
| Apr 23, 5:58 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 17 min |
| Apr 23, 4:42 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 33 min |
| Apr 23, 4:45 PM CDT | Tornado Warning | OAX | Montgomery | 13 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.